Minnesota, 2025Heavy Snow in Minnesota, March 15, 2025
March 15, 2025 · NWS DLH · 4 events in 4 counties and zones
A broad area of low pressure moved across the Northland on the 15th, bringing widespread light snowfall to the region. An area of enhanced snowfall developed from southern Koochiching County southward into Cass County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad area of low pressure moved across the Northland on the 15th, bringing widespread light snowfall to the region. An area of enhanced snowfall developed from southern Koochiching County southward into Cass County. While snowfall totals were generally under 5 inches in this area, there were a few spots that reported totals in excess of 7 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 15, 3:40 AM CST, 20 minutes earlier. Its key messages:
- Rain will transition to freezing rain and then snow throughout today starting early this morning. Ice accumulations and snow amounts will be highest in our far western areas. A winter storm warning is in effect for areas expecting the highest impacts.
- Winds will increase on the back side of the system. Wind gusts 35-45 mph are expected, with the highest along the North Shore.
- Another large system will pass to the south, and depending on it's track, could bring additional snowfall to the Northland mid next week.
Area forecast discussion, Mar 15, 3:40 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
440 AM CDT Sat Mar 15 2025
.KEY MESSAGES...
- Rain will transition to freezing rain and then snow throughout
today starting early this morning. Ice accumulations and snow
amounts will be highest in our far western areas. A winter
storm warning is in effect for areas expecting the highest
impacts.
- Winds will increase on the back side of the system. Wind gusts
35-45 mph are expected, with the highest along the North
Shore.
- Another large system will pass to the south, and depending on
it's track, could bring additional snowfall to the Northland
mid next week.
&&
.DISCUSSION...
Issued at 239 AM CDT Sat Mar 15 2025
As temperatures decrease this morning, air aloft will remain
warm. This will lead to some freezing rain and sleet across
north central Minnesota. Light ice accumulations up to a tenth
of an inch is expected across these areas. Temperatures aloft
will cool aloft and change to snow in a few hours. Strong
forcing leading to heavier snowfall rates will cause snowfall
4-6 inches in our western CWA this morning and early afternoon.
Localized totals up to 8 inches are possible in the strongest
bands. Snow will come to an end from west to east throughout
this evening and tonight.
Behind the cold front, winds will quickly increase out of the
northwest, with gusts around 35 mph for most of the Northland.
Cold air advection down the terrain of the North Shore will help
boost katabatic winds, reaching up to 45 mph throughout. A wind
advisory is in effect into tonight for these gusts. Wind gusts
will decrease as the low exits the region throughout the morning
Sunday.
In addition to the lingering winds on Sunday, dry air behind the
system will lead to low RHs, especially across the Arrowhead and
northwest Wisconsin. While these conditions are near critical
fire weather, recent rainfall will reduce the chance of fires
spreading quickly.
A couple of quick succession shortwaves Sunday night into Monday
will bring light snow showers across the Iron Range and
Arrowhead. These shortwaves have little moisture with them, so
accumulations will be up to 2 inches by Monday evening.
Another large system will make its way across the Midwest for
the mid week. This system has the potential to bring heavy
banded snow to the Northland. However, the track of the low is
still uncertain, and will determine whether we get any
precipitation at all. If we do, a band of strong frontogenesis
and mid level lapse rates greater than 7 C/km currently modeled
to be over northwest Wisconsin will lead to higher snowfall
totals.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1240 AM CDT Sat Mar 15 2025
An area of showers and storms are approaching the Northland.
Rain has just begun to fall at BRD, and will reach other
terminals in the next few hours. Visibilities are expected to
dip into MVFR with occasional IFR with the heaviest rain. The
threat for severe weather tonight has all but ended, due to
quickly dissipating instability. However, general thunderstorms
will continue through tonight in the vicinity of the southern
terminals. Rain will transition over to snow throughout the day
Saturday, with the heaviest snow at INL and BRD leading to
visibilities as low as LIFR and IFR ceilings. Conditions will
improve throughout the afternoon and evening as the snow ends.
Strong winds with this system are also expected on the back
side of the cold front, with winds in range of 25-35 kts across
the area.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 239 AM CDT Sat Mar 15 2025
Conditions hazardous to small craft will ease this morning as
the low pressure center moves over western Lake Superior and
winds turn towards the northwest. Winds will increase behind the
system, leading to hazardous conditions for small craft for the
Twin Ports and the majority of the South Shore. Due to katabatic
winds along the North Shore and stronger winds over the middle
of the lake, the North Shore and waters surrounding the Apostle
Islands are in a Gale Warning into Sunday morning. Winds will
decrease as the low exits the region throughout Sunday.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning from 7 AM this morning to 7 PM CDT this
evening for MNZ010-018-025-033.
Wind Advisory from 6 PM this evening to 4 AM CDT Sunday for
MNZ020-021.
WI...None.
MARINE...Small Craft Advisory until 10 AM CDT this morning for
LSZ140>146-150.
Gale Warning from 4 PM this afternoon to 7 AM CDT Sunday for
LSZ140>143.
Gale Warning from 4 PM this afternoon to 1 AM CDT Sunday for
LSZ150.
&&
DISCUSSION...KML
AVIATION...KML
MARINE...KMLHazardous weather outlook, Mar 15, 3:44 AM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
444 AM CDT Sat Mar 15 2025
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-160945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
444 AM CDT Sat Mar 15 2025
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Moderate to heavy rainfall and a slight chance of thunderstorms
continues this morning. A few storms may be strong with hail to
penny size and wind gusts to 40 mph. Periods of locally heavy rain
could lead to minor flooding and ponding of water in yards and on
roads.
Precipitation will transition to a wintry mix of sleet, freezing
rain, and eventually snow starting over north-central Minnesota this
morning. This transition will spread eastward across the remainder
of the Northland by Saturday evening. Several inches of snow are
expected west of a line from Pine River to International Falls with
lower totals farther east. Locally, up to 8 inches are possible.
Temperatures will fall quickly Saturday afternoon and evening
which may create a flash freeze. The combination of wintry
precipitation and rapid freeze may lead to slippery roads.
Gusty northwest winds with gusts of 45 to 50 mph are forecast over
the North Shore this evening into Sunday morning. A Wind Advisory is
in effect.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations today to the National
Weather Service. Spotters and the public can also report
precipitation type with the free M-PING smartphone app.
LSZ121-140>148-150-160945-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
444 AM CDT Sat Mar 15 2025
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Strong northeasterly winds will gradually diminish this morning,
with hazardous conditions waning for several hours. Winds will turn
to the northwest this afternoon, and increase as a strong storm
system crosses the region. There is a 50 percent chance of gales
of 40 to 50 knots over the waters of the North Shore and Apostle
Islands this afternoon through early Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Winds and waves will gradually diminish through the day Sunday.
Another period of hazardous conditions is possible Wednesday and
Thursday, as winds increase in response to a system moving through
the region.
HA
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Heavy Snow, Southern Cass
- When
- March 15, 4:00 AM CST to 12:00 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Public
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Snowfall totals in the area were generally in the 2 to 5 inch range. Enhanced snowfall was received across the western part of the county with a high report of 7.8 inches west-northwest of Hackensack near the county line.
Heavy Snow, Northern Itasca
- When
- March 15, 6:00 AM CST to 4:00 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Snowfall totals in the area were generally in the 1 to 5 inch range. Enhanced snowfall was received across the far northern part of the county with a high report of 8.4 inches southeast of Northome near the county line.
Heavy Snow, Northern Cass
- When
- March 15, 6:00 AM CST to 1:00 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Public
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Snowfall totals in the area were generally in the 2 to 5 inch range. Enhanced snowfall was received across the western part of the county with a high report of 7.8 inches west-northwest of Hackensack near the county line.
Heavy Snow, Koochiching
- When
- March 15, 9:00 AM CST to 3:00 PM CST
- Where
- Koochiching forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Snowfall totals in the area were generally in the 1 to 5 inch range. Enhanced snowfall was received across the far southern part of the county with a high report of 8.4 inches southeast of Northome near the county line.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 15, 20254 deaths · 8 injured · $10 million · EF4 · 4 events
- Tornadoes and Flash Flooding in Alabama, March 15, 20253 deaths · 3 injured · EF3 · 47 events
- Rip Currents in Puerto Rico, March 15 to 19, 20252 deaths · 2 injured · 2 events
- Tornadoes and Hail in Indiana, March 15, 2025$3.5 million · EF2 · 7 events
- Tornadoes and Damaging Winds in Indiana, March 15, 20253 injured · $2.2 million · EF1 · 29 events
- Tornadoes and Flash Flooding in Tennessee, March 15 to 19, 2025$1.8 million · EF1 · 40 events
- Tornadoes and Flash Flooding in Mississippi, March 15, 2025$567,000 · EF1 · 36 events
- Tornado and Damaging Winds in Georgia, March 15 to 16, 2025$343,000 · EF1 · 41 events
- Hail and Damaging Winds in Kentucky, March 15, 2025$2.1 million · 2.75 in hail · 23 events
- Tornadoes and Flash Flood in Louisiana, March 15, 2025$505,000 · EF1 · 9 events
- Hail and Damaging Winds in West Virginia, March 15 to 16, 2025$96,000 · 1 in hail · 58 events
- Tornado and Hail in Indiana, March 15, 20254 injured · EF1 · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235458, 1235453, 1235455, 1235451.